This article has not necessarily been edited by Health24.
NEW YORK (Reuters Health) - Adding to evidence that the acne drug isotretinoin may lead to bowel disease in some users, a new study finds that patients on the medication were four times more likely than non-users to develop ulcerative colitis within a year.Reporting in the American Journal of Gastroenterology, researchers say that the risk of any one isotretinoin user developing ulcerative colitis is "likely quite small."However, the findings do strengthen the evidence of a cause-and-effect relationship between the acne drug and inflammatory bowel disease (IBD) -- a group of digestive disorders that includes ulcerative colitis and Crohn's disease.Isotretinoin, which is used to treat severe acne, is probably best known by the brand-name Accutane. That drug was taken off the market last year in the face of competition from generic alternatives -- though in pulling the medication, maker Roche Pharmaceuticals also cited costs from defending personal-injury lawsuits.Earlier this year, the company was ordered to pay $25 million in damages to a former Accutane user who claimed that the drug caused his IBD.The company has maintained that there is no strong evidence that the acne drug triggers IBD. Between 1997 and 2002, 83 cases of IBD among isotretinoin users were reported to the U.S. Food and Drug Administration, but that does not prove that the drug itself is to blame.For the new study, Dr. Seth D. Crockett and colleagues at the University of North Carolina Chapel Hill tried to test the cause-and-effect relationship.Using a database of information from 87 U.S. health insurance plans, the researchers identified 8,189 people -- mostly adults -- who'd been diagnosed with IBD. They then compared each of those individuals with up to three other health plan members the same age and sex with no history of IBD.Of the nearly 8,200 IBD patients, Crockett's team found, 24 had used isotretinoin in the year before diagnosis; and of the nearly 22,000 controls, 36 had used the acne drug over a one-year period.Overall, the researchers found, isotretinoin users were roughly four times more likely than non-users to have ulcerative colitis. There was no association, however, between isotretinoin use and Crohn's disease.The researchers also found that the risk of ulcerative colitis tended to climb in tandem with patients' daily dose of the drug -- which strengthens the case for a cause-and-effect relationship. There was no evidence that severe acne itself was linked to IBD risk.Still, the findings do not definitively prove that isotretinoin was the cause of some patients' ulcerative colitis, and the researchers say that further studies are needed to confirm their results.If the acne drug does lead to ulcerative colitis in some cases, the absolute risk of that happening to any one patient are probably quite small, Crockett and his colleagues point out. But, they add, patients with severe acne should be aware of the possible link between isotretinoin and IBD before they are prescribed the drug.The biological mechanism by which isotretinoin might contribute to IBD is not clear, but some researchers have speculated that the drug may affect immune function in the intestines. Both Crohn's disease and ulcerative colitis are thought to involve abnormal immune system activity.As for why isotretinoin was linked to ulcerative colitis, but not Crohn's, in this study, Crockett and his colleagues point out that while the two disorders are related, they are distinct and have different immune-system-related features.